Patients adrenalectomized for Cushing's syndrome may be suffering from intoxication with endogenous growth hormone when they manifest a characteristic and unique postoperative syndrome of nausea, weakness, oliguria, lowered blood urea nitrogen values, hyperphosphatemia, hypercalciuria, and increased plasma free fatty acids.
This conclusion, drawn by Philip H. Henneman, MD, Richard Relkin, MD, and Joseph E. McDonald, MD, Seton Hall College of Medicine, Jersey City, NJ, was tested by administering massive doses of human growth hormone to three normal persons and one patient with hypopituitarism. The dose was 100 mg daily for six days, during which time complete metabolic balance studies were performed.
Reporting the results of the experiment to the 46th meeting of the Endocrine Society in San Francisco in June, the investigators said that the healthy persons developed headache and nausea while receiving the massive doses of human growth hormone. In the hypopituitaric patient, the growth hormone regimen elicited what